Alert archive / Michigan / River Flood Advisories in 2011

River Flood Advisory 85, NWS Grand Rapids, MI

April 27, 2011Newaygo County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Apr 27, 2011, 9:41 PM EDT for Newaygo County, Michigan. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2011, 9:41 PM EDT (01:41 UTC)
Expired
Apr 28, 2011, 12:22 AM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Muskegon River near Croton Dam (CROM4).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04121970, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Apr 27, 8:25 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 27, 8:25 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT WED APR 27 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(335 PM EDT WED APR 27 2011)
ANOTHER ROUND OF RAINFALL WILL SWEEP ACROSS THE AREA TONIGHT. A
FLOOD ADVISORY IS IN EFFECT DUE TO THE EXPECTED FLOODING OF LOW
LYING AREAS...INCLUDING SOME ROADWAYS.  MANY AREAS WILL SEE
OVER AN INCH OF RAIN. AFTER LIGHTER RAIN THURSDAY AND THURSDAY
NIGHT...FRIDAY IS EXPECTED TO BE CLEAR WITH TEMPERATURES NEAR
NORMAL. BUT WILL BE MUCH LIGHTER.  FINALLY BY FRIDAY...A DRY DAY IS
EXPECTED WITH CLEARING SKIES. A COLD FRONT WILL BRING A CHANCE FOR
RAIN BEGINNING SATURDAY NIGHT AND LASTING THROUGH SUNDAY. THERE WILL
BE A CONTINUED CHANCE FOR RAIN EARLY NEXT WORK WEEK WITH
TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.SHORT TERM...(335 PM EDT WED APR 27 2011)
(TONIGHT THROUGH FRIDAY)
MAIN CONCERNS REVOLVE AROUND HEAVY RAIN AND A CONTINUED FLOODING
THREAT. WE ISSUED AN AREAL FLOOD ADVISORY FOR OUR ENTIRE CWA BASED
ON SMALLER CREEKS AND RIVERS ALREADY AT BANKFULL AND STANDING WATER
IN LOW-LYING AREAS. RAINFALL OVER THE LAST FEW DAYS HAS TOTALED
AROUND 3 INCHES OVER MOST OF THE CWFA
( HTTP://WWW.SRH.NOAA.GOV/RIDGE2/RFC_PRECIP/ ). ADDITIONAL QPF
AMOUNTS OF 0.50 - 1.25 INCHES TONIGHT WILL EXACERBATE THE PROBLEM
WITH POTENTIALLY SIGNIFICANT ISSUES WITH THE THURSDAY MORNING
COMMUTE.

WILL BE UPDATING THE FLOOD WATCH TO DISTINGUISH THE HEAVIER RAIN
THREAT THAT LIES GENERALLY SOUTHEAST OF A HOLLAND TO MT.
PLEASANT LINE. PLEASE SEE THE HYDROLOGY SECTION FOR MAINSTEM RIVER
CONCERNS.

&&

.LONG TERM...(335 PM EDT WED APR 27 2011)
(FRIDAY NIGHT THROUGH WEDNESDAY)
NOT MUCH CHANGE IN THINKING AS FAR AS THE LONG TERM PORTION OF THE
FCST IS CONCERNED. WE ARE STILL EXPECTING AT LEAST A PORTION OF THE
DAY ON SAT REMAINING DRY AND BEING RELATIVELY WARM. THIS WILL OCCUR
AS A LONG WAVE TROUGH IS SHOWN TO DEVELOP ACROSS THE WRN U.S. AND A
STRONG WAVE WILL BE RIDING THROUGH THE UPPER MIDWEST. STRONG SRLY
FLOW AHEAD OF THE SFC SYSTEM WILL ADVECT WARM TEMPERATURES INTO THE
AREA. EVENTUALLY A CHC OF RAIN WILL DEVELOP LATE ON SAT...AND
ESPECIALLY SAT NIGHT AS THE COLD FRONT APPROACHES THE AREA.

THE MODELS CONTINUE TO DIFFER ON HOW FAST TO PUSH THE FRONT
THROUGH...AND WHO WILL SEE ADDITIONAL RAINFALL WITH AN ADDITIONAL
WAVE MOVING ALONG THE FRONT ON SUN/SUN NIGHT. THE GFS CONTINUES TO
PUSH IT THROUGH QUICKLY WITH A MORE PROGRESSIVE FLOW...WHERE THE
ECMWF STALLS THE FRONT OVERHEAD AND BRINGS MORE PCPN TO THE AREA. WE
ARE FOLLOWING THE WETTER SOLUTION AS THE ECMWF HAS BEEN CONSISTENT
WITH THIS SOLUTION...IT HAS HANDLED THIS WET PATTERN QUITE WELL FOR
THE LAST WEEK...AND WE BELIEVE THE STRONG PACIFIC JET WILL HELP TO
BUCKLE THE JET A BIT MORE.

THE DEEP MOISTURE WILL MOVE OUT SUN NIGHT...TAKING WITH IT THE HEAVY
RAIN POTENTIAL. UPPER CYCLONIC FLOW WILL REMAIN IN THE AREA THROUGH
AT LEAST MON...BRINGING COOL CONDITIONS ALONG WITH SOME DIURNAL
SHOWERS.

THE MODELS ALSO DIFFER ON HOW QUICK TO MOVE THE UPPER SYSTEM OUT OF
THE AREA FOR THE TUE/WED PERIOD. WE WILL SEE RIDGING BUILDING IN AT
SOME POINT CUTTING OFF THE THREAT FOR SHOWERS. THE GFS IS LIKELY TOO
QUICK IN TAKING IT OUT SUN NIGHT...AND THE 00Z ECMWF LOOKS TO BE
CLOSING IT OFF TOO MUCH LATE IN THE PERIOD. THE GFS AND ECMWF
ENSEMBLES LOOK TO BE A GOOD COMPROMISE IN ENDING THE THREAT MON
NIGHT AND REMAINING DRY THROUGH WED. TEMPS WILL MODERATE AS THE
UPPER SYSTEM PULLS AWAY.

&&

.AVIATION...(825 PM EDT WED APR 27 2011)
RAIN SHOWERS WILL BE RETURNING THIS EVENING WITH MVFR AND SOME IFR
CEILINGS BY 06Z. THE RAIN WILL CONTINUE INTO THURSDAY MORNING WITH
PATCHY IFR CEILINGS COMING UP TO MVFR AFTER 14Z.

&&

.MARINE...(335 PM EDT WED APR 27 2011)
AFTER THE NEXT AREA OF RAIN MOVES THROUGH OVERNIGHT...WINDS WILL
SHIFT TO THE WEST AND STRENGTHEN THURSDAY. WAVES WILL APPROACH 4
FT...ESPECIALLY BETWEEN GRAND HAVEN AND HOLLAND WHERE THERE IS A
GREATER E-W FETCH ACROSS THE LAKE. A SMALL CRAFT ADVISORY MAY BE
REQUIRED FROM THURSDAY AFTERNOON INTO FRIDAY MORNING FOR THIS
GENERAL AREA.

&&

.HYDROLOGY...(335 PM EDT WED APR 27 2011)
A FLOOD WATCH REMAINS IN EFFECT. FIVE RIVER FLOOD WARNINGS HAD BEEN
UPGRADED FROM ADVISORIES TODAY. ADDITIONAL WARNINGS AND ADVISORIES
ARE LIKELY OVER THE NEXT DAY. CLEARLY...THE PRECIPITATION THAT
OCCURS TONIGHT WILL BE CRUCIAL IN DETERMINING THE RESPONSE OF OUR
MAJOR RIVERS. IT IS ALMOST CERTAIN THAT SIGNIFICANT NUISANCE
FLOODING AND MAINSTEM RIVER ISSUES WILL CONTINUE THROUGH THE
WEEKEND. PLEASE SEE HTTP://WATER.WEATHER.GOV/AHPS FOR ADDITIONAL
DETAILS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH ENTIRE AREA THROUGH THURSDAY EVENING.
     FLOOD ADVISORY ENTIRE AREA THROUGH 130 PM THURSDAY.
LM...NONE.

&&

SYNOPSIS:    TJT
SHORT TERM:  TJT
LONG TERM:   NJJ
AVIATION:    OSTUNO
MARINE:      TJT
HYDROLOGY:   TJT
Hazardous weather outlook, Apr 27, 4:15 PM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT WED APR 27 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
415 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ADDITIONAL RAINFALL EARLY THURSDAY MORNING MAINLY BETWEEN MIDNIGHT
AND SUNRISE WILL WORSEN NUISANCE FLOODING ALREADY OCCURRING ACROSS
THE AREA. THE THURSDAY MORNING COMMUTE COULD BE IMPACTED BY ROAD
CLOSURES AND FLOODING OF LOW-LYING AREAS. A FLOOD ADVISORY IS IN
EFFECT UNTIL EARLY THURSDAY AFTERNOON. A FLOOD WATCH ALSO IS IN
EFFECT UNTIL THURSDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALLER CREEKS AND STREAMS WILL BEGIN TO RECEDE LATE THURSDAY INTO
FRIDAY WITH ELEVATED LEVELS ON THE MAIN STEM RIVERS...LIKE THE
GRAND...CONTINUING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...RAINFALL REPORTS
ARE REQUESTED THURSDAY MORNING.

LMZ844>849-281045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
415 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEST WINDS OF 15 TO 25 KNOTS WILL LEAD TO CONDITIONS HAZARDOUS TO
SMALLER CRAFT THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TJT

In the hours before

Local storm report, Apr 27, 4:05 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       3 WSW CANNONSBURG       43.04N 85.52W
04/27/2011  M2.16 INCH       KENT               MI   NWS EMPLOYEE

            LAST 36 HOURS.

&&

RSUTTLE
Local storm report, Apr 27, 4:34 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          1 N BURNIPS             42.74N 85.84W
04/26/2011  F0               ALLEGAN            MI   NWS EMPLOYEE

            NWS SURVEY FOUND THE TORNADO PATH WAS APPROXIMATELY 3.25
            MILES IN LENGTH...50 YARDS WIDE...AND WAS ON THE GROUND
            FOR AROUND 7 MINUTES. TORNADO WAS AN EF-0 WITH WINDS UP
            TO 90 MPH. THE END POINT OF THE TORNADO PATH WAS
            42.76N/85.78W.

&&

NJJ
Local storm report, Apr 27, 5:23 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
523 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            4 ESE BLANCHARD         43.51N 84.99W
04/27/2011                   ISABELLA           MI   EMERGENCY MNGR

            WEST PLEASANT VALLEY ROAD WAS WASHED OUT NEAR BECKLEY
            ROAD.

&&

OSTUNO
Local storm report, Apr 27, 8:24 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLOOD            3 WSW HUDSONVILLE       42.85N 85.91W
04/27/2011                   OTTAWA             MI   DEPT OF HIGHWAYS

            WESTBOUND M-121 IS CLOSED BETWEEN 48TH AVE AND 56TH AVE
            DUE TO WATER OVER THE ROAD

0359 PM     FLOOD            1 SSE MECOSTA           43.60N 85.23W
04/27/2011                   MECOSTA            MI   DEPT OF HIGHWAYS

            M-20 IS CLOSED AT SCHRADER CREEK DUE TO WATER OVER THE
            ROAD

&&

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:30 PM EDTRiver Flood WarningGRROsceola5 days
Apr 27, 9:41 PM EDTRiver Flood AdvisoryGRRIngham62 hr
Apr 27, 9:41 PM EDTRiver Flood AdvisoryGRRCalhoun71 hr
Apr 27, 9:41 PM EDTRiver Flood AdvisoryGRRKalamazoo13 hr
Apr 28, 4:30 AM EDTSmall Craft AdvisoryGRR24 hr
Apr 28, 10:28 AM EDTRiver Flood WarningGRRGratiot26 hr
Apr 28, 10:28 AM EDTRiver Flood WarningGRRKalamazoo4 days
Apr 28, 11:06 AM EDTRiver Flood WarningGRROttawa6 days
Apr 28, 11:06 AM EDTRiver Flood WarningGRRClinton5 days

Nearby

River Flood Advisories in Michigan, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.